Hail, Deaf Smith
- When
- May 1, 8:26 PM CST
- Where
- Deaf Smith County, 1.38 mi S of Hereford
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 34.800, -102.400
A supercell thunderstorm produced half dollar sized hail in Hereford.
A complex of thunderstorms moved into the Texas Panhandle from eastern New Mexico thanks to the combination of an upper level disturbance, sufficient instability and wind shear. Storms on the southern end of the system were supercellular and produced large hail and likely damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
A complex of thunderstorms moved into the Texas Panhandle from eastern New Mexico thanks to the combination of an upper level disturbance, sufficient instability and wind shear. Storms on the southern end of the system were supercellular and produced large hail and likely damaging winds. Meanwhile storms further north formed into a squall line as they moved across the central Texas Panhandle. Damaging winds became the primary concern for that area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 1, 5:16 PM CST, 3 hours 10 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Amarillo TX 616 PM CDT Thu May 1 2025 ...New AVIATION... .KEY MESSAGES... Issued at 220 PM CDT Thu May 1 2025 - Strong to severe thunderstorms are possible this afternoon across much of the area. Damaging winds and large hail are the primary hazards with any severe storms. - There is the potential for widespread heavy rainfall for the Panhandles early next week, which may result in flooding and flash flooding. && .SHORT TERM ... (This evening through Friday night) Issued at 220 PM CDT Thu May 1 2025 Based on satellite and radar data early this afternoon, showers and thunderstorms are starting to form over the higher terrain of New Mexico and Colorado. The storms are forming as an upper level disturbance traverses over the mountains and combines with higher moisture on the leeside of the higher terrain. The moisture axis extends into the High Plains and includes the Panhandles. With that being said, the showers and storms that form to our northwest are forecast to move east/southeast towards at least the northern half of the CWA this evening. The CAMs so far today have indicated that a bowing segment embedded in a line of thunderstorms may move across the northern half of the area this evening. Some other guidance indicates a lone thunderstorm or two may be placed a bit further south closer to the interstate 40 corridor as the line moves across the north. In any case, most of the area has the potential for thunderstorms late this afternoon through this evening, some of which may be severe. Even though the mid levels are cool, CAPE values are quite marginal for today so hail perhaps up to ping pong ball is possible if a thunderstorm can remain discrete and have a core strong enough. The higher, and more likely, hazard will be damaging wind gusts with the potential line of thunderstorms that could be upwards of 75 to 80 mph. The severe thunderstorm threat should end around midnight tonight. Additional rain showers and isolated thunderstorms will be possible overnight as lift will still be sufficient to generate showers and storms across the south and enough moisture will be in place. If any storms put out outflow boundaries this evening, those may also be a focal point for additional development tonight into early tomorrow morning. Chances for showers and storms should end by mid morning across the south. Another cooler day is in store on Friday as northerly winds keep a cooler air mass in place over the region. Skies will gradually clear out going into the afternoon hours and winds will decrease into Friday evening. With light winds and clear skies, lows Friday night may drop down into the 40s to mid 30s. With the light winds and expected clear skies, cannot rule out some frost developing across the north if temperatures are able to drop into the low to mid 30s. Muscha && .LONG TERM ... (Saturday through next Wednesday) Issued at 220 PM CDT Thu May 1 2025 This weekend looks to remain fairly quiet weather wise as low pressure remains to our east and another low pressure system digs south to our west. This pattern will leave much of the Plains in a ridging pattern and temperatures are forecast to be in the 70s across the area. Winds on Saturday should be relatively light, but will increase on Sunday as a leeside low pressure system tightens the surface pressure gradient over the Panhandles. The H500 low pressure system will continue to dig southward and is expected to remain mainly to the west of the southern High Plains through the first half of next week. This pattern will favor bringing not just Pacific moisture, but also Gulf of America moisture northward over the region. With plentiful lift provided by the low pressure system to the west, showers and thunderstorms are becoming almost certain starting Sunday night and continuing for multiple days early next week. Model guidance does not agree with how long the blocking low pressure system to the east will remain in place nor the exact evolution of the low to our west, but the overall pattern is something they finally can agree on. If the low ends up too far east, the higher potential for heavy rains that may lead to flooding may end up across the eastern Panhandles or into Oklahoma. However, if it stays a bit further west, closer to the Four Corners region, that would make the Panhandles the primary area for heavy rainfall. This system needs to continue to be monitored closely as it could lead to impactful, heavy rainfall for locations over the Southern Plains. Temperatures during this time frame will generally remain below average as cloud cover and precipitation chances keep temperatures on the cool side. Muscha && .AVIATION... (00Z TAFS) Issued at 614 PM CDT Thu May 1 2025 Thunderstorms are moving in toward Dalhart and could eventually impact Amarillo this evening. These storms will be capable of strong downdraft winds. Otherwise, VFR conditions are currently expected through this forecast period, but cannot entirely rule out MVFR ceilings in during or in the wake of a thunderstorm. && .PRELIMINARY POINT TEMPS/POPS... Amarillo TX 48 65 40 73 / 60 30 0 0 Beaver OK 46 69 35 75 / 80 10 0 0 Boise City OK 41 65 35 76 / 90 10 0 0 Borger TX 49 69 41 77 / 70 20 0 0 Boys Ranch TX 49 67 41 76 / 60 30 0 0 Canyon TX 49 65 40 73 / 50 30 0 0 Clarendon TX 51 67 42 70 / 50 40 0 0 Dalhart TX 43 66 36 74 / 70 20 0 0 Guymon OK 43 68 35 76 / 90 10 0 0 Hereford TX 48 66 39 74 / 40 30 0 0 Lipscomb TX 49 68 38 73 / 80 20 0 0 Pampa TX 49 67 40 72 / 70 30 0 0 Shamrock TX 52 67 41 70 / 60 40 0 0 Wellington TX 53 68 43 70 / 50 50 0 0 && .AMA WATCHES/WARNINGS/ADVISORIES... TX...None. OK...None. && SHORT TERM...05 LONG TERM....05 AVIATION...52
Hazardous Weather Outlook...UPDATED National Weather Service Amarillo TX 617 PM CDT Thu May 1 2025 OKZ001>003-TXZ001>020-317-021130- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 617 PM CDT Thu May 1 2025 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Tonight. Thunderstorms are possible late this afternoon and tonight. A few storms could be severe with large hail and damaging winds. A Severe Thunderstorm Watch is in effect for the Texas Panhandle until 1 AM Friday. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Thunderstorms are possible Sunday night into Wednesday night. Flooding and flashing flooding become concerns with these storms next week. Severe thunderstorm are not anticipated at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
Special Weather Statement
National Weather Service Amarillo TX
724 PM CDT Thu May 1 2025
TXZ006-011-020100-
Hartley TX-Oldham TX-
724 PM CDT Thu May 1 2025
...STRONG THUNDERSTORMS WILL IMPACT NORTH CENTRAL OLDHAM AND HARTLEY
COUNTIES THROUGH 800 PM CDT...
At 724 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 13 miles southwest of Dalhart to 17 miles west
of Hartley to 6 miles east of Romero. Movement was southeast at 30
mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Hartley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
the Panhandle of Texas.
&&
LAT...LON 3589 10232 3563 10238 3552 10262 3570 10293
3583 10280 3602 10277
TIME...MOT...LOC 0024Z 302DEG 25KT 3594 10269 3581 10270 3571 10282
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
HarrelSpecial Weather Statement
National Weather Service Amarillo TX
749 PM CDT Thu May 1 2025
TXZ001-002-006-007-020115-
Hartley TX-Sherman TX-Dallam TX-Moore TX-
749 PM CDT Thu May 1 2025
...STRONG THUNDERSTORMS WILL IMPACT SHERMAN...SOUTHEASTERN DALLAM...
NORTHERN MOORE AND NORTHEASTERN HARTLEY COUNTIES THROUGH 815 PM
CDT...
At 748 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Stratford to 9 miles east of Conlen to 4
miles northwest of Cactus to 13 miles northwest of Dumas. Movement
was east at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Stratford, Sunray, Cactus, and Dumas.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
the Panhandle of Texas.
&&
LAT...LON 3636 10174 3610 10168 3598 10171 3586 10188
3594 10229 3609 10219 3621 10217 3640 10223
TIME...MOT...LOC 0048Z 288DEG 27KT 3634 10212 3620 10207 3608 10206
3598 10216
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
HarrelSpecial Weather Statement
National Weather Service Amarillo TX
805 PM CDT Thu May 1 2025
TXZ011-016-020130-
Deaf Smith TX-Oldham TX-
805 PM CDT Thu May 1 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN OLDHAM AND
NORTHWESTERN DEAF SMITH COUNTIES THROUGH 830 PM CDT...
At 805 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles west of Glenrio, or 31 miles south of Nara Visa, moving east at
25 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Glenrio.
This includes Interstate 40 between mile markers 1 and 14.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
the Panhandle of Texas.
&&
LAT...LON 3530 10304 3528 10279 3490 10280 3496 10304
TIME...MOT...LOC 0105Z 284DEG 21KT 3516 10314
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
HarrelSpecial Weather Statement
National Weather Service Amarillo TX
857 PM CDT Thu May 1 2025
TXZ012-020230-
Potter TX-
857 PM CDT Thu May 1 2025
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL POTTER COUNTY THROUGH
930 PM CDT...
At 857 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Valley De Oro, or 15 miles northwest of Amarillo,
moving east at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Amarillo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
the Panhandle of Texas.
&&
LAT...LON 3536 10205 3550 10200 3555 10171 3526 10172
TIME...MOT...LOC 0157Z 271DEG 16KT 3540 10198
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
HarrelSpecial Weather Statement
National Weather Service Amarillo TX
904 PM CDT Thu May 1 2025
TXZ003-008-009-020230-
Hutchinson TX-Roberts TX-Hansford TX-
904 PM CDT Thu May 1 2025
...STRONG THUNDERSTORMS WILL IMPACT HUTCHINSON...SOUTHERN HANSFORD
AND NORTHWESTERN ROBERTS COUNTIES THROUGH 930 PM CDT...
At 903 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southwest of Gruver to 3 miles
northeast of Pringle to 3 miles west of Stinnett. Movement was east
at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Spearman, Morse, Stinnett, Pringle, and Borger.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
the Panhandle of Texas.
&&
LAT...LON 3621 10111 3611 10108 3606 10109 3606 10107
3590 10103 3563 10112 3563 10118 3575 10158
3599 10155 3623 10157
TIME...MOT...LOC 0203Z 287DEG 28KT 3618 10152 3599 10143 3581 10150
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
HarrelSpecial Weather Statement
National Weather Service Amarillo TX
926 PM CDT Thu May 1 2025
TXZ012-013-020300-
Potter TX-Carson TX-
926 PM CDT Thu May 1 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN CARSON AND SOUTHEASTERN
POTTER COUNTIES THROUGH 1000 PM CDT...
At 925 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles west of Panhandle, moving east at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
White Deer, Panhandle, Pantex, and Amarillo.
This includes Interstate 40 between mile markers 84 and 109.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
the Panhandle of Texas.
&&
LAT...LON 3521 10173 3548 10169 3547 10113 3520 10117
TIME...MOT...LOC 0225Z 276DEG 34KT 3538 10161
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
HarrelThe Amarillo radar (KAMA), 79 km away, was scanning. The volume nearest the first event began at 02:23 UTC.
1 hail. Local standard time, as filed.
A supercell thunderstorm produced half dollar sized hail in Hereford.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2025Every state in 2025This day in weather historyWarnings in Texas, May 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1256812.